Colorado, 2026

Dust Storm and Heavy Snow in Colorado, March 14 to 15, 2026

March 14 to 15, 2026 · NWS PUB · 14 events in 12 counties and zones

Closer to the middle of the month, an upper level jet maximum passed by a bit north of our forecast area. This produced some stronger, damaging wind gusts and brief moderate snowfall across portions of SE Colorado.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Closer to the middle of the month, an upper level jet maximum passed by a bit north of our forecast area. This produced some stronger, damaging wind gusts and brief moderate snowfall across portions of SE Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 13, 10:04 PM MST, 1 hour 56 minutes earlier. Its key messages:

  • HIGH END fire danger is expected for most areas on Saturday
  • Damaging winds are possible on Sunday, and High Wind Watches have been issued for several areas.
  • Light but wind driven snow is possible for the central mountains and the higher elevations of the Pikes Peak region late Saturday night into Sunday morning.
  • A rare and potentially impactful heat event is shaping up for next week.
Area forecast discussion, Mar 13, 10:04 PM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1104 PM MDT Fri Mar 13 2026

.KEY MESSAGES...

- HIGH END fire danger is expected for most areas on Saturday

- Damaging winds are possible on Sunday, and High Wind Watches
  have been issued for several areas.

- Light but wind driven snow is possible for the central
  mountains and the higher elevations of the Pikes Peak region
  late Saturday night into Sunday morning.

- A rare and potentially impactful heat event is shaping up for next
  week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 156 PM MDT Fri Mar 13 2026

Currently..

Smoke and haze from yesterday's wildfires in Nebraska is persisting
across portions of our plains that have yet to mix out of our
easterly winds. As of Noon, this includes most of the Lower Arkansas
River Valley east of I-25. Pueblo airport is still sitting around 3
miles this hour, and Lamar is at 4 miles. Temperatures have been
slow to warm under the wave cloud that is sitting over I-25 as well.
Colorado Springs and Pueblo are both in the upper 50s, while
Trinidad has already warmed to 73F this hour. Satellite imagery
shows persistent northwest flow, which is likely to mix down
soon..any moment now..though models have been wrongly optimistic
about this for most of the morning now.

Rest of Today and Tonight..

Continued hazy conditions are expected until westerlies manage to
develop across the Lower Arkansas River Valley. High res model
guidance has been placing this development in the 1 to 2 hours out
window all morning, but with afternoon heating ongoing, mixing and
downsloping really should kick this stuff out of here soon. In areas
where westerlies are already in place, Red Flag criteria are already
being observed, mainly in Salida, Fremont, and near Trinidad.
Daytime highs look to top out in the 15 to 20 degrees warmer than
normal range, though still shy of records. The wave cloud over the
northern half I-25 may end up knocking a few degrees off current
forecast highs for Pueblo and Colorado Springs as well. Winds weaken
overnight, but we remain much warmer than normal, with temperatures
in the 20s for the San Luis Valley, and upper 30s to 40s for most
other lower elevation locations.

Tomorrow..

Saturday is a very high end Red Flag day for most areas. For now,
the highest winds (over/near mountains) do not overlap with the
lowest relative humidities (eastern plains), thus, a PDS Red Flag
Warning has not been added/issued for any zones for tomorrow. The
areas that will get closest will be our gap flows in eastern
Fremont, western Pueblo, and Huerfano counties, where the stronger
mountain wind criteria may briefly overlap with the lower
elevation single digit dewpoints. For now, the likelihood of
these conditions being long-lived or widespread enough to
warrant PDS issuance is too low, however, extreme fire weather
is still possible. Please avoid any activities that may start a
wildfire! Downsloping winds will also cause temperatures to soar
well into record territory tomorrow:

        Standing Record     Forecast
C. Springs     75               73
Pueblo         83               82
Alamosa        67               69

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
Issued at 156 PM MDT Fri Mar 13 2026

Saturday Night and Sunday..

Our incoming trough and cold front continue to trend stronger in
terms of winds, and drier in terms of both precipitation amounts and
humidity values. As the trough approaches Saturday evening, our
mountains begin to see the potential for high wind criteria. For
this reason, a High Wind Watch has been issued for the central
mountains, the Sangres, and Huerfano county starting at 6 PM
Saturday evening and lasting through the overnight hours and into
Sunday. Winds in these areas are likely to gust upwards of 75 mph.
In the central mountains, light but wind driven snow is expected
through this period as well. Accumulations look to be generally 2-4
inches or less, but degraded visibilities in blowing snow may hinder
travel, especially over mountain passes. The cold front comes
through the plains early Sunday morning, spreading the potential for
damaging north winds and blowing dust across the area. Gusts to
60 mph will be possible across all of our plains from early
Sunday morning through Sunday evening, and a High Wind Watch has
been issued for all lower elevation zones for this timeframe.
Very brief snow chances will also be possible across the higher
elevations of the Pikes Peak region, though, as previously
mentioned, models continue to trend drier. For now, up to an
inch or so of new snow looks to be possible over Teller County
and the Palmer Divide. Though accumulations will be low, and
melting is expected on major roadways, significant travel
impacts are expected due to blowing snow on the Palmer Divide.
Significant travel impacts due to blowing dust and damaging
winds will also be possible, especially on all east-west
roadways, to include Highway 50. The one shimmering piece of
good news is that temperatures plummet back down closer to
normal for this time of year. Most locations will remain in the
40s for highs, with 30s possible for the Pikes Peak region. Many
locations will see their daytime high near midnight Saturday
night. One other note to keep an eye out for, is that the San
Luis Valley, and possibly even portions of our southern plains,
may end up seeing critical fire weather concerns on Sunday as
well. Strong winds are expected, and conditions look to likely
be dry enough for watch issuance if trends continue.

Monday Onwards..

Monday is sort of a transition and rebound type of day. It will also
finally bring a much needed down day for fire weather concerns. Most
locations look to keep daytime highs in the 50s with strong
northerly flow over the region. Believe it or not, 50s are quite
normal for this time of year. Winds look to weaken on the plains,
but may continue to be pretty gusty over the high country.

What is not normal for this time of year is what looks to shape for
Tuesday onwards into the end of next week. Many locations could see
highs well into the 90s if long term ensemble guidance trends
continue. The ridge that takes shape through the second half of next
week is a very late spring/summer looking pattern, and looks to
bring warmth that could smash standing daily, monthly, and possibly
even seasonal all-time records. As for fire weather concerns, we
will certainly be dry and anomalously hot for this time of year, but
winds may be too marginal for highlights through portions of this
rare heat event.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1100 PM MDT Fri Mar 13 2026

Skies at all three terminals will stay VFR with variable high
cloudiness at times.

KCOS and KPUB...

Enhanced westerly winds will continue at KPUB overnight
decoupling at times leading to increased probabilities of low
level wind shear. Have carried this from 08z through 12z for
now but it could start as early as 07z if surface winds
decrease a little sooner. Odds of LLWS at KCOS look lower
overnight as winds aloft are not quite as strong, and surface
winds may stay strong enough to mitigate the risk. Winds will
swing around from the east so southeast for a brief time at both
KCOS and KPUB Saturday morning though winds aloft will be
lighter for a time. Southwest to westerly winds spread into both
terminals again after 18z with gusts up to 45 kts possible
during the late afternoon and evening, especially at KCOS. A
cold front will shift winds out of the north after 06z with
gusts to around 50 kts possible just beyond the 24 hour TAF
valid period.

KALS...

KALS will maintain light winds overnight with winds increasing
from the west during the afternoon. Winds will stay elevated
through the night with a wind shift from the northwest just
beyond the 24 hour TAF valid period.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 10 PM MDT Saturday for
COZ220>222-224>237.
High Wind Watch from Saturday evening through Sunday afternoon
for COZ060-061-072>075.
High Wind Watch from late Saturday night through Sunday
evening for COZ084>086-088-089-093>099.
High Wind Watch from Saturday evening through Sunday evening
for COZ087.

&&

SHORT TERM...EHR
LONG TERM...EHR
AVIATION...KT
Hazardous weather outlook, Mar 13, 7:21 PM MST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
821 PM MDT Fri Mar 13 2026

COZ058>089-093>099-150230-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
821 PM MDT Fri Mar 13 2026

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

No hazardous weather is expected for the rest of this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another day of critical fire weather conditions returns on
Saturday for much of the area, so another Red Flag Warning will go
into effect from 10 AM until 10 PM. West winds are forecast to
increase to 15 to 25 mph with gusts up to 50 to 60 mph at times,
and humidity levels again dropping into the 5 to 15 percent range.
Any fires that do start on Saturday may be difficult to contain
due to such strong wind gusts.

High fire danger is possible across the San Luis Valley on Sunday.

Light snow makes a return Saturday night into Sunday morning as a
system passes through the region. Forecast new snowfall amounts
currently are 2 to 5 inches for the central mountains, 2 to 3
inches for Teller County, up to 2 inches for the Palmer Divide and
Pikes Peak, and up to an inch for El Paso County and the eastern
slopes of the eastern mountains and the La Garita mountains.
Winds will also increase over the mountains Saturday night and
continue through Sunday morning. The strongest gusts, up to 75
mph, will be possible across the Sawatch Ranges, Sangre De Cristo
mountains and Huerfano county. Strong northerly wind gusts up to
around 60 mph will be possible across the eastern plains Sunday as
a cold front rushes south. Secure loose objects outside.

Critical fire weather conditions will likely return to the area
starting Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

31/31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind, 2 heavy snow, 1 dust storm. Local standard time, as filed.

Heavy Snow, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
March 14, 12:00 AM MST to March 15, 8:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
COOP Observer
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

There was 8.4 inches of snow measured.

High Wind, Canon City Vicinity / Eastern Fremont County

When
March 14, 5:06 PM MST
Where
Canon City Vicinity / Eastern Fremont County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.488, -105.323 (the zone’s center; the record gives no point)

There was a 61 mph wind gust measured.

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
March 14, 5:48 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

There was a 66 mph wind gust measured.

High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
March 14, 6:35 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

There was a 76 mph wind gust measured.

Heavy Snow, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
March 15, 12:00 AM MST to 8:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Reported by
Broadcast Media
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

There was 5.0 inches of snow measured.

High Wind, Central Chaffee County Below 9000 Ft

When
March 15, 12:35 AM MST
Where
Central Chaffee County Below 9000 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

There was a 60 mph wind gust measured.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 15, 1:36 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

There was a 76 mph wind gust measured.

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 15, 2:31 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

There was a 71 mph wind gust measured.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
March 15, 3:45 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

There was a 59 mph wind gust measured.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
March 15, 4:28 AM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
AWOS
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

There was a 76 mph wind gust measured.

High Wind, La Junta Vicinity / Otero County

When
March 15, 4:30 AM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

There was a 62 mph wind gust measured.

High Wind, Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft

When
March 15, 4:35 AM MST
Where
Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.832, -106.332 (the zone’s center; the record gives no point)

There was a 61 mph wind gust measured.

High Wind, Springfield Vicinity / Baca County

When
March 15, 8:59 AM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

There was a 70 mph wind gust measured.

Dust Storm, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft

When
March 15, 9:15 AM MST
Where
Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

Blowing dust with near zero visibility was sited by a trained spotter in the Alamosa area.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2026Every state in 2026This day in weather historyWarnings in Colorado, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323280, 1323279, 1323281, 1323278, 1323282, 1323275, 1323285, 1323286, 1323283, 1323284, 1323287, 1323276, 1323288, 1323277.